Flood, Schoharie
- When
- November 20, 5:00 AM EST to 8:30 AM EST
- Where
- Schoharie forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.588, -74.442 (the zone’s center; the record gives no point)
A slow moving low pressure area, crossing the region on the 19th to 20th, brought a general 1 to 2 inch rainstorm across eastern New York, with locally higher rainfall amounts up to 3 inches. The excessive runoff from this rainfall produced minor flooding on the Schoharie Creek and Mohawk River.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A slow moving low pressure area, crossing the region on the 19th to 20th, brought a general 1 to 2 inch rainstorm across eastern New York, with locally higher rainfall amounts up to 3 inches. The excessive runoff from this rainfall produced minor flooding on the Schoharie Creek and Mohawk River. The Gilboa gage on the Schoharie crested at 1132.09 feet, about a tenth of a foot above flood stage, mid day on November 20. The Mohawk River, crested 0.55 feet higher than the 403 foot flood stage at Utica, midday on November 21. The Mohawk River was above flood stage for about 36 hours near Utica. No problems were reported to the National Weather Service as a result of this minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 20, 2:04 AM EST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 204 AM EST THU NOV 20 2003 .DISC... .SHORT TERM...CDFNT IS MVNG THRU VT ATTM...WITH SFC LOW JUST OFF NJ. AT 500 HPA VERY STRONG TROF IS BEGINNING TO NEG TILT AND WILL CUT OFF NEXT FEW HRS. RA+ OVR FCA IS STARTING TO DIM OVER W ADRNDCKS. WHILE THE W EDGE HAS BEEN SHIFTING E PAST FEW HOURS AND THE S EDGE OF RA+ OVER NJ HAS BEEN LIFTING SLOWLY N. THE NEXT FEW HRS THE UPR SYSTEM WILL CUT OFF AND THE ENTIRE SYSTEM WILL DECELERATE. THE HEAVIEST PCPN SHOULD EXIT NYS BY 10Z AND VT BY 12Z. -RN WILL QUICKLY DIMINISH DURING THE MRNG HRS TO SCT SHRA AS THE CUT OFF CONTINUES TO MOVE RIGHT ALONG TO THE ESE. DURING AFTN PCPN ENDS...AND SKIES CLR IN NYS WEST OF HUD VLY. .LONG TERM...CUTOFF SYSTEM AND ASSOC SFC FRONTS MOVE WELL OUT TO SEA TNGT AND RIDGE REASSERTS ITSELF ALONG ATLC SEABOARD AS NOV APPEARS TO BE LOCKED INTO A POS NAO PATTERN. SUBSIDENCE CLEARS SKIES OVER ENTIRE REGION TNGT. WK CDFNT MOVING ACRS S ONT AND QUE FRI REACHES FCA LATE IN THE DAY WITH ONLY A WIND SHIFT...SOME CLOUDS AND SLIGHT COOLING. FCA SETTLES INTO A FINE ALMOST INDIAN SUMMER WX PERIOD INTO NEXT WEEK. FRI NT INTO SAT SOME CLOUDS ASSOC WITH CDFNT MOVE INTO FCA THEN DISSIPATE. DURING THE WEEKEND THE 500 HPA PATTERN IS SHOWING STRENGTHENING RIDGE AT ALL LEVELS ALONG E SEABOARD WITH TROF IN WEST USA. SFC LOW ORGANIZES IN MISS VLY DEEPENS AND BEGINS MVNG NE. SAT INTO SUN IT REESTABLISHES A FRONTAL BNDRY ACRS N TIER WHICH SHIFTS INTO CANADA BETWEEN HI CENTERS ALONG E SEABOARD AND QUE. AS A RESULT SAT NT INTO SUN WILL SEE INCR CLDS...MNLY ACRS FAR WEST AN N TIER OF FCA...BUT FOR NOW THINK PARTLY SUNNY/CLOUDY SHOULD COVER IT. SUN NT INTO MONDAY FAIRLY INTENSE STORM IS MVNG N THRU W GRTLKS AND FCA IS IN WARM SECTOR WITH DRY FAIR CONDS. CDFNT WITH THIS SYSTEM CROSSES FCA FINALLY ON MON NT WITH MUCH COOLER CONDS TUE. .AVIATION DISCUSSION...CEILINGS/VISIBILITIES WILL CONTINUE MAINLY IN THE MVFR/VFR RANGE AS RAIN IS EXPECTED TO CONTINUE UNTIL AROUND 12Z WITH A TAPERING TO -RA/SCT -SHRA THEREAFTER. BY 17Z TOMORROW CEILINGS WILL BE AT OR JUST ABOVE VFR THRESHOLD. BY 20-24Z SCT TO CLR CONDITIONS. .HYDROLOGICAL DISCUSSION...FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 5AM...OVER NEXT FEW HRS MANY STREAMS AND RIVERS WILL GET NEAR BANKFULL...AND SEVERAL WILL EXPERIENCE MINOR FLOODING. HWVR RAIN WILL SHUT OFF ACRS FCA DURING EARLY MRNG. THIS SHOULD MINIMIZE THE AMOUNT OF FLOODING. AFTER THAT NO SIG PCPN LIKELY UNTIL MONDAY NIGHT. .ALY...FLOOD WATCH WILL EXPIRE AT 500 AM FOR THE ENTIRE WARNING AREA. SNYDER / WASULA
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082> 084-VTZ013>015-210000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 355 AM EST THU NOV 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...RAIN WILL END THIS MORNING...MANY STREAMS HAVE OR WILL EXPERIENCE SIGNIFICANT WITHIN BANK RISES..SOME MAY REACH MINOR FLOOD LEVELS. .DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED DUE TO THE POTENTIAL OF FLOODING. PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE. SNYDER
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335384, 5335385.